Unexpected bleeding or hemorrhage related to the development of acquired factor VIII inhibitors is an emerging clinical challenge in patients. Symptoms can occur suddenly with bleeding and/or bruising that is excessive relative to the degree of injury or severity of a comorbid condition. Diagnosis is difficult, and bleeding can quickly become life threatening if not treated promptly. This review provides current information, using a patient case scenario, to improve awareness and recognition of patients presenting unexpectedly with excessive bleeding of unknown etiology.Data sources:
To complete this review, a search of English-language publications was conducted using Medline and CINAHL databases (1966–2010).Conclusions:
Although development of acquired factor VIII inhibitors is rare, its incidence is increasing in many different patient care settings. Improved awareness and recognition is needed to mitigate the significant patient morbidity and mortality that can occur without rapid and timely treatment by experienced hematology specialists.Implications for practice:
Nurse practitioners, as front-line clinicians treating patients in various therapeutic areas, may be the first healthcare professionals who see patients with this disorder. Increased knowledge and awareness of this rare but potentially catastrophic cause of excessive bleeding can improve prompt treatment and optimize patient outcomes.